MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT,DRILL
Catalog Number 03.010.228
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant device is not expected to be returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an original surgery on (b)(6) 2017 for an open reduction internal fixation (orif) of a femur, the surgeon planned to implant two (2) recons screws in total.As the surgeon inserted the first recon screw into the patient's femoral neck, the tip of the drill bit broke off.The length of the broken fragment was about 1 - 1.5 inches long.The surgeon decided not to retrieve the broken fragment as it could potentially cause more damage.The surgeon then processed to insert the second recon screw using another drill bit that was available.Both the recons screws were implanted in the patient and the surgery was completed successfully without any delay.The patient is reported to be in stable condition.Concomitant devices reported: recon screw (part number unknown, lot number unknown, quantity 1).This report is for one (1) drill bit for 5.0mm recon screws/large qc.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part number: 03.010.228, synthes lot number: u151614: supplier lot number: (b)(4), release to warehouse date: 05 apr 2012, supplier: (b)(4): no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC
Common Device Name
BIT,DRILL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7126425
Report Number2939274-2017-50353
Device Sequence Number16483323
Product Code HTW
UDI-Device Identifier10886982068101
UDI-Public(01)10886982068101(10)U151614
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.228
Device Lot NumberU151614
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer01/17/2018
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR
Patient Weight74